Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Norman, OK

April 28, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 28, 2020, 4:18 PM CDT for 4 counties in Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 4:18 PM CDT (21:18 UTC)
Expired
Apr 28, 2020, 5:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:04 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 2:04 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
204 PM CDT Tue Apr 28 2020

...New LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon and evening)
Issued at 1102 AM CDT Tue Apr 28 2020

A fairly straight-forward severe thunderstorm event is expected to
unfold later this afternoon through the evening. Surface diabatic
heating and modest steepening of midlevel lapse rates with an
approaching shortwave trough in northwesterly flow is contributing
to moderate-strong instability ahead of surface cold front. Frontal
forcing is expected to be the impetus for convective initiation due
to at least weak capping which will otherwise suppress convection.
Cloud bearing wind will carry initial cells east-northeasterly at
around 40 mph, with only modest southward deviation for organized
cells with deep cyclonic mesocyclones.

Several factors should lead to upscale growth fairly quickly. 1)
Deep shear vectors not oblique/nearly parallel to the initiating
boundary, 2) any anticyclonic elements having more boundary-
parallel motions, 3) overall fairly significant convective
coverage, anvil canopy, and evolving stratiform area near/behind
advancing boundary contributing to cold pool expansion.

The tornado threat should be limited by evolving storm mode, modest
low-level shear at best, and relatively high cloud bases. Perhaps
the best chance of a tornado or two will be early in convective
evolution and more related to stretching of vertical vorticity and
along the initiating boundary. Tornadoes after upscale growth occurs
seem more likely on the downstream end of arcing cold pool, east of
our area into eastern Oklahoma, given unfavorable deep shear vector
orientation further west.

Large hail threat will be greatest early in the evolution when
discrete/quasi-discrete elements are present. With time, more
complicated storm interactions with upscale growth process should
temper the large hail threat some, or at least limit very large hail
production. Very large hail could certainly occur with convection
that occurs early on though given the favorable thermodynamic and
kinematic environment, and this is particularly true with any
deep/persistent mesocyclones.

Damaging wind threat will likely increase with time and could be
quite significant by evening if cold pool becomes strong/organized.
This would be most likely occur near I-44 and southeastward
(extending as far west as mature cold pool can become established)
through late evening.

With timing of the front being fairly consistent across short term
guidance, and nature of the event to be more strongly forced,
confidence in CAM output and timing is above average.

BRB

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 155 PM CDT Tue Apr 28 2020

The synoptic scale pattern will generally transition from
northwesterly flow to more quasi-zonal with periodic shortwave
troughs. Occasional periods of at least limited coverage of showers
and storms are expected through the long term period, Saturday night
into Sunday, and again by the middle of next week.

A period of ridging and anomalous mid-level heights through mid week
will break down as a relatively subtle shortwave trough moves toward
our area Saturday. This is a pattern that generally supports
strengthening lee trough and windier conditions for us. Return of
deep moisture will likely be delayed due to previous frontal
intrusion well into the gulf. Forecast soundings Saturday afternoon
suggest a shallow moist boundary layer possibly augmented some by
evapotranspiration, with impressive conditional instability but
capped by substantial CIN. This will likely preclude diurnal CI.
However, CI is more likely further north in the higher terrain of
the Colorado Plains and an MCS may evolve and move toward our
northern counties later in the night/early Sunday morning. A cold
front will be forced south into the area could be the source for
thunderstorm initiation late Sunday across our southeastern
counties. The next substantial trough necessitates additional
thunderstorm chances by Tuesday into Wednesday of next week.

As low level flow strengthens and veers by Friday, a warmer pattern
will evolve with 90s increasingly common. Temperatures could be 15-
20 degrees above normal for late April / early May climatology.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Tue Apr 28 2020

Thunderstorms will develop along a fast-moving cold front this
afternoon and evening from north central Oklahoma southwestward
into central Oklahoma. Very large hail is expected and also gusty
winds. Except for PNC, OKC, and OUN, most of this will occur to
the southeast. Gusty north winds will follow.

&&

.FIRE WEATHER...
Issued at 155 PM CDT Tue Apr 28 2020

Warm temperatures and dry air mass will result in low RH values
each afternoon this week and into the weekend. This, along with
modestly strong post-frontal winds will drive RFTI values as high
as 3 tomorrow (Wednesday) afternoon across western Oklahoma and
western north Texas. However, in coordination with State Forestry
values under 5 are unlikely to yield large/significant fires. An
increase in initial attack activity could occur, however. Calmer
winds Thursday should minimize concern. Friday and Saturday
before substantial moisture returns but as lee trough and
southerly winds strengthen, initial activity may increase again
with perhaps slightly more supportive fuels for fire spread.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  52  72  48 /  90  90   0   0
Hobart OK         91  52  77  48 /  20  20   0   0
Wichita Falls TX  90  56  77  49 /  20  40   0   0
Gage OK           87  48  76  45 /   0   0   0   0
Ponca City OK     83  50  72  46 /  90  40   0   0
Durant OK         83  55  74  50 /  20 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Apr 28, 4:36 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
436 AM CDT Tue Apr 28 2020

OKZ004>048-050>052-TXZ083>090-290945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
436 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a moderate risk of severe weather late Tuesday afternoon
and evening across eastern and southeastern Oklahoma, mainly along
and east of a line from Shawnee to Ardmore. An enhanced risk of
severe weather also extends further west to near and just east of
a line from Ponca City, to El Reno, to Wichita Falls. Severe
thunderstorms capable of producing very large hail up to the size
of baseballs and damaging wind gusts in excess of 70 to 80 mph
will be possible. One or two tornadoes will also be possible.

Thunderstorms are expected to develop across northern Oklahoma
between 3 pm and 5 pm this afternoon, and then build southward
along a cold front into central and southern Oklahoma by early
evening. Storms will likely merge into a squall line, with an
increasing damaging wind risk across southern Oklahoma tonight,
and quickly move across the Red River near midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Low thunderstorm chances return Saturday and Sunday, and then
again Monday night. Strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 28, 3:44 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
344 PM CDT Tue Apr 28 2020

OKZ008-012-013-282115-
Garfield OK-Kay OK-Noble OK-
344 PM CDT Tue Apr 28 2020

...THUNDERSTORM INITIATION EXPECTED in northeastern Garfield...Kay
and northwestern Noble Counties by around 400 PM CDT...

AT 339 PM CDT, satellite trends indicate that thunderstorms are
expected to develop along a line from near Arkansas City to near
Ponca City to near Billings by 400 PM CDT, or shortly after. Once
storms develop, they are expected to quickly become severe with
large hail and damaging winds being the primary threats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 9675 3669 9696 3669 9702 3670 9704
      3668 9706 3661 9705 3640 9727 3636 9767
      3659 9748 3659 9746 3662 9746 3700 9714
      3700 9675
TIME...MOT...LOC 2039Z 258DEG 32KT 3707 9701 3650 9743

BRB
Special weather statement, Apr 28, 4:12 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
412 PM CDT Tue Apr 28 2020

OKZ012-013-018-019-282145-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
412 PM CDT Tue Apr 28 2020

...THUNDERSTORM INITIATION EXPECTED in southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southern Noble
Counties by 430 PM CDT...

AT 408 PM CDT, satellite trends indicate that thunderstorms were
developing along a line extending from near Lucien to just west of
Marshall to near Hennessey. Once storms develop, they may quickly
become severe with large hail and damaging winds being the primary
threats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3635 9703 3633 9703 3633 9700 3616 9732
      3616 9735 3614 9735 3591 9779 3605 9804
      3636 9749
TIME...MOT...LOC 2108Z 266DEG 23KT 3628 9745 3619 9766 3610 9788

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:44 PM CDTSpecial Weather StatementOUNKay31 min
Apr 28, 4:02 PM CDTSevere Thunderstorm WarningOUNNoble43 min
Apr 28, 4:12 PM CDTSpecial Weather StatementOUNLogan33 min
Apr 28, 4:26 PM CDTSpecial Weather StatementOUNKingfisher34 min
Apr 28, 4:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma53 min
Apr 28, 4:44 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
Apr 28, 4:45 PM CDTSevere Thunderstorm WarningOUNLogan, Payne30 min
Apr 28, 5:15 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma45 min
Apr 28, 5:15 PM CDTSevere Thunderstorm WarningOUNNoble, Payne45 min
Apr 28, 5:18 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma27 min
Apr 28, 5:27 PM CDTSevere Thunderstorm WarningOUNNoble, Payne33 min
Apr 28, 5:43 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma25 min
Apr 28, 5:46 PM CDTSevere Thunderstorm WarningOUNNoble, Payne44 min
Apr 28, 5:49 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma26 min
Apr 28, 5:52 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma25 min
Apr 28, 6:03 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma27 min
Apr 28, 6:06 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady24 min
Apr 28, 6:12 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma48 min
Apr 28, 6:17 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne43 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningOUNGrady53 min
Apr 28, 6:31 PM CDTSpecial Weather StatementOUNLincoln14 min
Apr 28, 6:49 PM CDTSpecial Weather StatementOUNLincoln26 min
Apr 28, 6:54 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie36 min
Apr 28, 6:58 PM CDTSevere Thunderstorm WarningOUNMcClain32 min
Apr 27, 11:05 PM CDTSpecial Weather StatementOUNBaylor40 min
Apr 27, 11:13 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor33 min
Apr 27, 11:32 PM CDTSpecial Weather StatementOUNWichita28 min
Apr 28, 12:14 AM CDTSpecial Weather StatementOUNWichita31 min
Apr 28, 12:27 AM CDTSpecial Weather StatementOUNArcher33 min
Apr 28, 12:34 AM CDTSevere Thunderstorm WarningOUNArcher26 min
Apr 28, 12:56 AM CDTSevere Thunderstorm WarningOUNArcher49 min
Apr 28, 1:14 AM CDTSpecial Weather StatementOUNArcher31 min
Apr 28, 1:17 AM CDTSevere Thunderstorm WarningOUNArcher, Clay28 min
Apr 28, 1:42 AM CDTSevere Thunderstorm WarningOUNArcher, Clay33 min
Apr 28, 2:13 AM CDTSpecial Weather StatementOUNClay32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.